Skip to content

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Dr G: bipolar and ssri
avatar
monkeybee posted:
Hi Dr G! How are you? I haven't been around to nag you for a while. Despite all of my medications--especially lithium and abilify--to counteract mania, my doctor is adamant that I do not take an antidepressant. I am, once again, feeling very suicidal and thinking very irrationally. I saw my doctor last week and she wasn't willing to make any major medication changes, especially not putting me on an antidepressant. She wanted to hospitalize me again but that is the Iast thing I want. Other than watching me closely by both asking my hubs to divey out my meds and seeing me again in two weeks, the only change she made was increasing my klonapin (for anxiety). Is it really that concerning to take an antidepressant in Bipolar 1 or can I reasonably press the issue?
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear Monkeybee,
There are three main concerns about antidepressants in bipolar disorder: the first and most widespread is that no study has ever shown that they treat depression better than a placebo in bipolar I disorder -- so the result you might be expecting or hoping for may be unlikely to happen. The second is that antidepressants can cause mania symptoms to flare up or worsen in some people with bipolar disorder -- particularly those with bipolar I disorder, or with any current signs of mania or psychosis that accompany depression, or anyone with recent mania symptoms, or rapid cycling, or a history of drug or alcohol abuse (even remote) -- so this leaves left a pretty small percentage of people who may be reasonable candidates for an antidepressant (which, as noted above, is less likely than more likely to treat depression anyway). Third, there are a handful of other types of medicines that have been shown to treast bipolar depression (unlike antidepressants), namely: Seroquel, Latuda, and Symbyax. (and possibly Lamictal). If I wanted to treat bipolar depression, the available research would favor going in one of those directions before experimenting with an antidepressant,

Dr. G.
 
avatar
monkeybee replied to Joseph F Goldberg, MD's response:
Thank you Dr. G. The only part of this information I already knew was that antidepressants can cause mania symptoms. This is certainly not worth the risk if it won't even work! I am also already taking lamictal. Maybe I'll talk to my Dr about one of these other meds over lamictal? I've been on this med combo at the current doses since November and it hasn't begun to work. My doctor has great confidence in this combo but I'm getting resless, especially with the depression and suiciadal ideation. In your opinion, should I be patiently waiting or should I be asking for changes? I am wiling to do either and I do trust my doctor, I am just feeling desperate. Thanks again.
 
avatar
Joseph F Goldberg, MD replied to monkeybee's response:
Dear Monkeybee,

Either Seroquel (target dose 300 mg/day) or Latuda (target range 20-80 mg/day) could be added to Lamictal and might have some additive antidepressant benefit. Worth discussing with your doctor.

Dr. G.
 
avatar
monkeybee replied to Joseph F Goldberg, MD's response:
Thanks Dr. G. You're awesome. I will talk to her next week.
 
avatar
monkeybee replied to monkeybee's response:
So, I talked with my Dr about the Latuda and she said it is in the same class as Saphris and Abilify (both of which I take - which you have mentioned may be redundant ) and she didn't want to try it just yet. She instead upped my Saphris. Would you agree that Latuda added to that mix would be useless?
 
avatar
Joseph F Goldberg, MD replied to monkeybee's response:
Dear Monkeybee, I agree there is redundancy of action at some receptors that would make it not so desirable to combine antipsychotics, and all the drugs you mention do share antipsychotic properties, but they don't share antidepressant properties. Abilify, for example, has two published studies showing it is the same as a placebo for bipolar depression. The same is true of Geodon. Saphris has never been studied for bipolar depression, but when it was examined for mixed states, it was no better than placebo for reducing depression symptoms. The only antipsychotics that have ever demonstrated antidepressant value in bipolar disorder are seroquel, Symbyax and Latuda. They're no more interchangeable than would be one anticonvulsant for another. (Eg, Lamictal and Depakote are in the same class as antiseizure drugs but have vastly different effects on mood.) Dr G
 
avatar
monkeybee replied to Joseph F Goldberg, MD's response:
Thank you Dr G. You may not be able to answer this question but I am going to ask your opinion. I really like and trust my psychiatrist but this is the second time you have given me information contrary to my treatment. At what point should I begin to question her or would it become necessary to look for a new psychiatrist? I am on a heavy load of meds but still have major episodes. Thoughts?
 
avatar
Anon_645 replied to monkeybee's response:
Dear Monkeybee, I think it's reasonable to ask a doctor what the evidence base is for the treatments they recommend. The buzzword here is "evidence-based medicine." Placebo controlled studies get peer reviewed and published in medical journals. I would expect my own doctor to be aware and current on the evidence base that supports (or fails to support) a particular treatment. They might disagree with the findings of a research study, but I expect them to be knowledgeable about the available options and even be familiar with important statistics, like recovery rates with drug X versus with drug Y. You'd want your surgeon to operate from a scientific database...expect the same from any doctor, including psychiatrists. Dr G
 
avatar
monkeybee replied to Anon_645's response:
Thanks again Dr G!


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

NSAIDS and lithiumExpert
Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
Was this Helpful?
69 of 92 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.